Alert archive / Washington / Wind Advisories in 2024
Wind Advisory 9, NWS Spokane, WA
NWS Spokane, WA issued this wind advisory at Jun 15, 2024, 12:05 PM PDT for 9 counties in Washington. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2024, 12:05 PM PDT (19:05 UTC)
- Expired
- Jun 15, 2024, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 75 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS76 KOTX 151905 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 1205 PM PDT Sat Jun 15 2024 WAZ033-035-036-160315- /O.NEW.KOTX.WI.Y.0009.240615T1905Z-240616T0300Z/ /O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/ Washington Palouse-Upper Columbia Basin-Spokane Area- Including the cities of Grand Coulee, Uniontown, Colfax, Pullman, Rosalia, Fairfield, Coulee City, Ritzville, Airway Heights, Oakesdale, Tekoa, Spokane Valley, Downtown Spokane, Wilbur, Rockford, La Crosse, Creston, Harrington, Cheney, Davenport, and Odessa 1205 PM PDT Sat Jun 15 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph. For the Frost Advisory, temperatures as low as 35 will result in frost formation. * WHERE...Grand Coulee, Uniontown, Colfax, Pullman, Rosalia, Fairfield, Coulee City, Ritzville, Airway Heights, Oakesdale, Tekoa, Spokane Valley, Downtown Spokane, Wilbur, Rockford, La Crosse, Creston, Harrington, Cheney, Davenport, and Odessa. * WHEN...For the Wind Advisory, until 8 PM PDT this evening. For the Frost Advisory, from 1 AM to 8 AM PDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Take steps now to protect tender plants from the cold. && $$ WAZ032-034-160300- /O.NEW.KOTX.WI.Y.0009.240615T1905Z-240616T0300Z/ Lower Garfield and Asotin Counties-Moses Lake Area- Including the cities of Ephrata, Pomeroy, Moses Lake, Alpowa Summit, Clarkston, Quincy, and Othello 1205 PM PDT Sat Jun 15 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Ephrata, Pomeroy, Moses Lake, Alpowa Summit, Clarkston, Quincy, and Othello. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ001-003-004-WAZ037-038-049-160315- /O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/ Northern Panhandle-Idaho Palouse-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands-Western Okanogan County- Including the cities of Sandpoint, Metaline Falls, Eastport, Genesee, Kellogg, Pinehurst, Chesaw Road, Twisp, Colville, Kettle Falls, Wauconda, Loup Loup Pass, Tiger, Fourth Of July Pass, Flowery Trail Road, St. Maries, Plummer, Moscow, Lookout Pass, Winthrop, Northport, Mazama, Bonners Ferry, Orin-Rice Road, Priest River, Sherman Pass, Newport, Methow, Deer Park, Schweitzer Mountain Road, Fernwood, Chewelah, Metaline, Athol, Fruitland, Highway 20 Wauconda Summit, Inchelium, Conconully, Springdale-Hunters Road, Clark Fork, Wallace, Republic, Mullan, Potlatch, Boulder Creek Road, Ione, Dobson Pass, and Osburn 1205 PM PDT Sat Jun 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Sandpoint, Metaline Falls, Eastport, Genesee, Kellogg, Pinehurst, Twisp, Colville, Kettle Falls, Wauconda, Tiger, St. Maries, Plummer, Moscow, Winthrop, Northport, Mazama, Bonners Ferry, Priest River, Newport, Methow, Deer Park, Fernwood, Chewelah, Metaline, Athol, Fruitland, Inchelium, Conconully, Clark Fork, Wallace, Republic, Mullan, Potlatch, Ione, and Osburn. * WHEN...From 1 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ SVH
1 follow-up statement
002 WWUS76 KOTX 160305 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 805 PM PDT Sat Jun 15 2024 WAZ033-035-036-161500- /O.EXP.KOTX.WI.Y.0009.000000T0000Z-240616T0300Z/ /O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/ Washington Palouse-Upper Columbia Basin-Spokane Area- Including the cities of Rockford, Airway Heights, Fairfield, Rosalia, Spokane Valley, Tekoa, Harrington, Oakesdale, Grand Coulee, La Crosse, Coulee City, Pullman, Creston, Wilbur, Davenport, Downtown Spokane, Cheney, Ritzville, Colfax, Uniontown, and Odessa 805 PM PDT Sat Jun 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Rockford, Fairfield, Rosalia, Tekoa, Harrington, Oakesdale, Pullman, Creston, Wilbur, Almira, Davenport, Deep Creek, Reardan, Cheney, Tyler, Uniontown, and Odessa. * WHEN...From 1 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ WAZ032-034-160415- /O.EXP.KOTX.WI.Y.0009.000000T0000Z-240616T0300Z/ Lower Garfield and Asotin Counties-Moses Lake Area- Including the cities of Ephrata, Moses Lake, Alpowa Summit, Clarkston, Quincy, Pomeroy, and Othello 805 PM PDT Sat Jun 15 2024 ...WIND ADVISORY HAS EXPIRED... Wind advisory has been allowed to expire as winds have begun to decrease across the region. $$ IDZ001-003-004-WAZ037-038-049-161500- /O.CON.KOTX.FR.Y.0005.240616T0800Z-240616T1500Z/ Northern Panhandle-Idaho Palouse-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands-Western Okanogan County- Including the cities of Mazama, Ione, Metaline, Chesaw Road, Loup Loup Pass, Inchelium, Newport, Boulder Creek Road, Colville, Clark Fork, Chewelah, Sandpoint, Dobson Pass, Fernwood, Springdale-Hunters Road, Highway 20 Wauconda Summit, St. Maries, Fruitland, Wauconda, Methow, Orin-Rice Road, Genesee, Flowery Trail Road, Tiger, Pinehurst, Priest River, Metaline Falls, Athol, Deer Park, Winthrop, Lookout Pass, Schweitzer Mountain Road, Kettle Falls, Wallace, Mullan, Twisp, Conconully, Moscow, Potlatch, Northport, Republic, Fourth Of July Pass, Kellogg, Osburn, Sherman Pass, Bonners Ferry, Plummer, and Eastport 805 PM PDT Sat Jun 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Inchelium, Newport, Colville, Chewelah, Fernwood, Wauconda, Methow, Genesee, Tiger, Priest River, Coolin, Athol, Spirit Lake, Deer Park, Winthrop, Twisp, Kettle Falls, Mullan, Conconully, Moscow, Potlatch, Republic, and Plummer. * WHEN...From 1 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ LN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:19 AM PDT, 46 minutes earlier.
Area forecast discussion, Jun 15, 11:19 AM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1119 AM PDT Sat Jun 15 2024
.SYNOPSIS...
Breezy to gusty winds along with isolated thunderstorms and rain
showers are expected Saturday afternoon and evening. Snow will be
possible down to 5000 feet. Temperatures will trend cooler into
early next week with the potential for frost in colder pockets
Sunday and Monday morning. Showers and thunderstorms, mainly in
the mountains will be possible each afternoon through midweek.
&&
.DISCUSSION...
Today through Sunday Night: Closed low over Vancouver Island will
track east across northern Washington and southern British
Columbia today. Cooling aloft associated with the low (500mb temps
dropping to near -28C), combined with afternoon heating will
destabilize the atmosphere. Surface based CAPE increases to
200-400 J/KG over the region, except 400-700 J/KG over NE
Washington into the Idaho Panhandle where the best chances for
thunderstorms will be found. Another story for today will be the
wind. A well mixed atmosphere and cold air advection will promote
breezy to windy conditions regionwide, with the strongest gusts
(30-40 MPH) found across the Columbia Basin into the West Plains
and Palouse. Localized gusts to 45 MPH will be found in the
windiest prone areas include the Waterville Plateau and Alpowa
Summit. Added boost to the gusts will also be found near
thunderstorms. Finally, 850mb temperatures drop to near 0C along
the Cascade crest this morning and near 2C in the Okanogan
Highlands. This will support snow levels near 4500 feet along the
crest and 5500-6000 feet in the Okanogan Highlands. This will
support light snow over Washington Pass, with a rain/snow mix at
Stevens and Sherman Passes. A persistent Puget Sound Convergence
Zone will be aimed at near Stevens Pass this afternoon and evening
producing moderate rain, with snow possibly mixing in at times.
For tonight models continue to advertise clearing skies and
decreasing winds for cooler temperatures. Areas of frost are
expected for the northern mountain valleys, and across the
Upper Columbia Basin, West Plains, and Palouse. There are a couple
wild cards though. Cloud cover associated with a deformation zone
could hold lows up near the Canadian border. And southwest winds
around the Upper Columbia Basin into the West Plains may not
completely decouple making it more difficult for temperatures to
drop into the mid 30s for frost formation. Frost advisories are in
place though given at least patchy frost is likely where winds
decouple and skies clear.
On Sunday another closed low develops over the region for hit and
miss showers. The cold advection comes to an end and pressure
gradients are much lighter equating to much less wind. High
temperatures will make into the 60s for most areas, although cloud
cover over the northern valleys and mountains from a deformation
area may mean temperatures don't even get out of the 50s in some
spots such as Colville and Republic. JW
Monday through Friday: The Low from Sunday will continue to exit the
region through Monday. Ongoing shower activity is expected over
Northeast Washington and the Idaho Panhandle. Amounts are not
forecast to be more than an additional few hundredths. Weak
convection could bring an isolated lightning strike from these
showers. High for the day will be in the 60s to low 70s.
For the rest of the week, a broad trough will set up over Western
Conus. Weak waves of moisture periodically pass through the Pacific
Northwest bringing spotty showers chances to the Inland Northwest.
The best chances are generally over the mountains. Weak afternoon
convection from daytime heating has around a 20-30% chance of
generating an isolated thunderstorm. The pattern will allow
temperatures to moderate to near normals. Highs will start in the
70s and climb into the 80s and low 90s by the weekend. Overnight
lows will start in the 40s and climb into the upper 50s and 60s for
Friday night. /JDC
&&
.AVIATION...
18Z TAFS: Windy with pop up shower and thunderstorms today.
Sustained winds of 15-23 kts, with gusts to 28-35 kts are forecast
over the region. There is a 30-50% chance of thunderstorms over
Northeast Washington into the Idaho Panhandle, with a 10-20%
chance across the Columbia Basin down into the LC Valley and
Palouse. Chances for thunderstorms for KDEW-KGEG-KSFF-KCOE will be
highest through early afternoon (around 21-22Z). Showers with
embedded thunderstorms will be more likely around mid afternoon after
20Z near KPUW along a west to east boundary. Convection will come
to an end after sunset with loss of daytime heating, with
decreasing winds as well.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
There is high confidence in continued VFR conditions through
Sunday morning. One potential caveat is for low ceilings and MVFR
ceilings to develop at KPUW between 15-18Z. /SVH
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 40 64 40 67 44 / 50 20 20 20 30 20
Coeur d'Alene 61 38 62 39 64 43 / 80 20 20 20 30 30
Pullman 60 36 60 38 61 40 / 50 20 20 20 30 20
Lewiston 71 44 70 46 70 48 / 30 0 20 20 30 20
Colville 62 32 58 34 67 37 / 90 40 50 30 50 30
Sandpoint 59 37 58 38 62 41 / 90 40 40 20 50 50
Kellogg 55 40 58 41 58 44 / 90 30 20 20 50 40
Moses Lake 69 40 68 44 73 45 / 10 0 20 20 10 10
Wenatchee 65 45 66 47 72 47 / 10 10 20 20 10 0
Omak 68 41 62 43 73 45 / 60 10 40 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory from 1 AM to 8 AM PDT Sunday for Central
Panhandle Mountains-Idaho Palouse-Northern Panhandle.
WA...Frost Advisory from 1 AM to 8 AM PDT Sunday for Northeast
Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
Basin-Washington Palouse-Western Okanogan County.
&&In the hours before
Special weather statement, Jun 15, 10:57 AM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
1057 AM PDT Sat Jun 15 2024
WAZ036-037-151830-
Spokane Area WA-Northeast Mountains WA-
1057 AM PDT Sat Jun 15 2024
...A group of strong thunderstorms will impact portions of
southeastern Stevens, northern Spokane and southeastern Pend Oreille
Counties through 1130 AM PDT...
At 1057 AM PDT, Doppler radar was tracking a group of strong
thunderstorms 12 miles northeast of Deer Park, or 18 miles west of
Priest River, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Spokane, Nine Mile Falls, Deer Park, Newport, Fairwood, Country
Homes, Suncrest, Chattaroy, Mead, Town And Country, Elk, Mount
Spokane, Sacheen Lake, Dalkena, Clayton, Colbert, Milan, Diamond
Lake, and Bead Lake Campground.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 293 and 333.
U.S. Highway 395 in Washington between mile markers 165 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4765 11781 4817 11751 4832 11705 4780 11705
TIME...MOT...LOC 1757Z 252DEG 21KT 4811 11730
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDSpecial weather statement, Jun 15, 11:55 AM PDT, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
1155 AM PDT Sat Jun 15 2024
IDZ001-151930-
Northern Panhandle ID-
1155 AM PDT Sat Jun 15 2024
...A strong thunderstorm will impact portions of southern Bonner
County through 1230 PM PDT...
At 1154 AM PDT, Doppler radar was tracking a strong thunderstorm near
Priest River, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Sandpoint, Priest River, Ponderay, Kootenai, Dover, Colburn,
Schweitzer Mountain, and Coolin.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 465 and 485.
U.S. Highway 2 in Idaho between mile markers 6 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near southern Priest Lake or Lake Pend Oreille, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4808 11680 4825 11702 4853 11701 4834 11610
TIME...MOT...LOC 1854Z 227DEG 42KT 4824 11685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:16 PM PDT | Frost Advisory | OTX | Adams, Douglas, Ferry, Grant, Lincoln, Okanogan and 4 more | 38 hr |
| Jun 15, 10:57 AM PDT | Special Weather Statement | OTX | Spokane | 33 min |
| Jun 15, 12:16 PM PDT | Special Weather Statement | OTX | Spokane | 29 min |
Nearby
Wind Advisories in Washington, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.